Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Fort Worth, TX

January 12, 2005Dallas County, Rockwall County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 12, 2005, 5:57 PM CST for Dallas County, Rockwall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 5:57 PM CST (23:57 UTC)
Expired
Jan 12, 2005, 9:00 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Dallas County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 130000
FFWFWD
TXC113-397-130300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SEAGOVILLE...ROWLETT...MESQUITE...
  HUTCHINS...BALCH SPRINGS
  ROCKWALL COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ROCKWALL

* UNTIL 900 PM CST

* AT 552 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  VERY HEAVY RAINS CONTINUING TO MOVE NORTHEAST ACROSS EASTERN
  DALLAS COUNTY INTO ROCKWALL COUNTY. RADAR RAINFALL ESTIMATES
  INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS ALREADY FALLEN
  ACROSS THE WARNED AREA. ADDITIONAL THUNDERSTORMS NEAR HUTCHINS AND
  BALCH SPRINGS WILL MOVE NORTHEAST AND BRING AN ADDITIONAL INCH OR
  MORE OF RAINFALL BEFORE THE RAIN DIMINISHES AFTER 730 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEATH AND
  ROYSE CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3260 9683 3260 9653 3283 9653 3284 9630
      3298 9629 3298 9651

$$
1 follow-up statement
000 
WGUS74 KFWD 130056
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CST WED JAN 12 2005

TXC113-397-130300-
DALLAS TX-ROCKWALL TX-
656 PM CST WED JAN 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CST FOR ROCKWALL AND 
EASTERN DALLAS COUNTIES...

AT 655 PM CST...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
RAIN CONTINUING ACROSS PARTS OF ROCKWALL COUNTY AND EASTERN DALLAS 
COUNTY. AT 655 PM...RADAR INDICATED THE HEAVIEST RAINS NEAR 
SEAGOVILLE AND ALSO NEAR MCLENDON AND ROYSE CITY. THE SHOWERS AND 
THUNDERSTORMS WERE MOVING EAST AT 35 MPH AND WILL MOVE OUT OF DALLAS 
COUNTY BY 730 PM AND OUT OF ROCKWALL COUNTY BY 800 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYSE CITY...
ROWLETT...ROCKWALL AND HEATH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3260 9683 3260 9653 3283 9653 3284 9630
      3298 9629 3298 9651

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:40 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 12, 5:40 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CST WED JAN 12 2005

.AVIATION...
EXPECT LINE OF STORMS TO CONTINUE TO FILL IN AND ORGANIZE DURING THE
NEXT HOUR.  BELIEVE THAT SIGNIFICANT THUNDER IS JUST ABOUT OVER FOR
FTW...AND WILL CLEAR REMAINING TAF SITES BY 7-8 PM.  WESTERLY WIND
SHIFT EXPECTED IN A COUPLE HOURS WITH COLD FRONT MOVING THROUGH
AROUND 8-9Z PER EXTRAPOLATION AND RUC FORECASTS.  KEPT PREVIOUS
FORECAST OF SOME TEMPO MVFR CIGS FOR COLD AIR STRATUS BEHIND THE
FRONT BEFORE DOWNGLIDE CAN SCOUR MOISTURE OUT.  TR/92

&&

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SUGGESTS THAT UPPER VORT MAX OVER
SOUTHWEST KANSAS CONTINUES TO ASSUME MORE OF A NEUTRAL TILT...IN
RESPONSE TO PHASING OF TWO SEPARATE VORTICES SEEN EARLIER THIS
MORNING. THIS HAS ALLOWED SURFACE CYCLOGENESIS TO BECOME FOCUSED
OVER NORTHWEST OKLAHOMA THIS AFTERNOON...RESULTING IN A RAPID
EASTWARD MOVEMENT OF BOTH A PREFRONTAL SURFACE TROUGH AND PACIFIC
FRONT ACROSS CENTRAL TEXAS. THE CURRENT LINEAR BAND OF THUNDERSTORMS
DEVELOPING FROM KGYI SOUTHWARD TO KDFW IS ASSOCIATED WITH
CONVERGENCE ALONG THE PREFRONTAL TROUGH...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT NOW OCCURRING ALONG THE TRUE PACIFIC FRONT
FROM KLAW/KDUC...SOUTHWARD TO JUST WEST OF KLUD. LARGE SCALE ASCENT
ASSOCIATED WITH DIFFERENTIAL PVA...COUPLED WITH LOW-LEVEL
CONVERGENCE...HAS SUBSTANTIALLY WEAKENED THE INVERSION THAT WAS
PRESENT ACROSS THE REGION EARLIER THIS MORNING. THUS...WE WILL USE
HIGHEST POPS ACROSS THE NORTHERN ZONES EARLY THIS EVENING. AS THE
UPPER SYSTEM ACCELERATES NORTHEASTWARD THIS EVENING...THE PACIFIC
FRONT WILL SURGE EASTWARD ACROSS NORTH TEXAS...WITH SOME LINGERING
ACTIVITY POSSIBLE AFTER MIDNIGHT IN THE FAR EASTERN ZONES. GIVEN
STRENGTH OF FORCING...ALONG WITH MODERATE INSTABILITY AND 55-65
KNOTS OF DEEP LAYER SHEAR...SEVERE WEATHER IS A DISTINCT POSSIBILITY
ACROSS THE NORTHERN HALF OF THE AREA THIS EVENING.

SHORT TERM GUIDANCE FROM THE ETA/NGM/GFS IS IN EXCELLENT AGREEMENT
ON SURFACE COLD FRONT SWEEPING ACROSS THE FORECAST AREA EARLY
THURSDAY MORNING...ALLOWING A MIXTURE OF NORTH PACIFIC AND CANADIAN
AIR TO FILTER INTO TEXAS. MODELS ARE HINTING AT A GOOD COVERAGE OF
POSTFRONTAL STRATUS ON THURSDAY MORNING...WITH CLEARING SKIES
EXPECTED BY AFTERNOON. A SLOW MODERATION IN TEMPERATURE IS EXPECTED
THROUGH SATURDAY...WHEN ANOTHER SURGE OF COLD AIR WILL BE MOVING
INTO THE SOUTHERN PLAINS. HOWEVER...THIS FRONT APPEARS TO BE VERY
SHALLOW AND LACKING THE UPPER SUPPORT NECESSARY FOR A STRONG
SOUTHWARD SURGE. NONETHELESS...WE WILL FORECAST A BRIEF FRONTAL
INTRUSION INTO THE NORTHERN ZONES ON SATURDAY...BEFORE A
STRENGTHENING LEE CYCLONE ALLOWS THE FRONT TO MOVE NORTHWARD AGAIN
ON SUNDAY.

ANOTHER POTENTIALLY STRONGER SURGE OF COLD AIR IS POSSIBLE TOWARD
THE BEGINNING OF NEXT WEEK...BUT WITH SIGNIFICANT DIFFERENCES IN THE
OUTPUT FROM THE LONG RANGE GFS AND ECMWF...WE WILL NOT COOL
TEMPERATURES TOO DRASTICALLY AT THIS TIME. BOTH MODELS AGREE THAT A
POWERFUL UPPER LOW APPROACHING ALASKA FROM THE WEST WILL AMPLIFY
UPPER RIDGING OVER THE EASTERN PACIFIC DURING THIS PERIOD...WITH
PERHAPS A COLDER AIRMASS MOVING INTO THE NORTHERN/CENTRAL PLAINS.
SOME LIGHT RAIN IS POSSIBLE WITH THE FRONTAL PASSAGE ON MONDAY...
WITH REMAINDER OF THE FORECAST LEFT DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  38  52  29  55 /  20   0   0   0
WACO, TX              42  55  30  57 /  20   0   0   0
PARIS, TX             42  47  24  50 /  40   0   0   0
DENTON, TX            37  50  26  53 /  20   0   0   0
MCKINNEY, TX          39  49  26  52 /  40   0   0   0
DALLAS, TX            39  53  29  56 /  20   0   0   0
TERRELL, TX           41  52  28  55 /  20   0   0   0
CORSICANA, TX         43  54  30  56 /  20   0   0   0
TEMPLE, TX            43  56  31  57 /  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CST WEDNESDAY FOR ZONES
TXC085...TXC097...TXC119...TXC121...TXC147...TXC181...TXC223...
TXC231...TXC277...TXC337...TXC497.

WIND ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

65/DD
Hazardous weather outlook, Jan 12, 3:24 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CST WED JAN 12 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
324 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS...
THROUGH MIDNIGHT. AFTER MIDNIGHT...THERE IS A CHANCE OF
THUNDERSTORMS...GENERALLY EAST OF A BONHAM...KAUFMAN...CORSICANA
...CAMERON LINE. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY EAST OF INTERSTATE
35.

In the hours before

Special weather statement, Jan 12, 3:08 PM CST, 2 hours 49 minutes before
130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 REMAINS IN EFFECT FOR
  COLLIN          COOKE           DELTA           DENTON
  FANNIN          GRAYSON         HOPKINS         HUNT
  LAMAR           MONTAGUE        WISE
Special weather statement, Jan 12, 3:19 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CST WED JAN 12 2005

TXZ093-094-103>105-118>120-122215-

COLLIN-DALLAS-DENTON-FANNIN-GRAYSON-HUNT-ROCKWALL-TARRANT-
319 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENISON TO 2
MILES SOUTH OF COPPELL...MOVING EAST AT 20 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
LINE OF STORMS.

THIS LINE OF STORMS IS EXPECTED TO STRENGTHEN AS IT CONTINUES MOVING
EAST THIS AFTERNOON. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED THIS
AFTERNOON OVER PARTS OF NORTH TEXAS AS THE LINE CONTINUES TO DEVELOP
AND MOVE EAST.
Special weather statement, Jan 12, 4:47 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 PM CST WED JAN 12 2005

TXZ094-104-105-119>121-122345-

COLLIN-DALLAS-FANNIN-HUNT-KAUFMAN-ROCKWALL-
447 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH
OF BONHAM TO 15 MILES NORTHWEST OF GREENVILLE TO 3 MILES SOUTHEAST
OF HUTCHINS...MOVING EAST AT 25 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR PARTS OF THESE
COUNTIES BY 530 PM.
Local storm report, Jan 12, 5:10 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0500 PM     HAIL            MESQUITE                 32.77N  96.60W
01/12/2005  1.00 INCH       DALLAS              TX   TRAINED SPOTTER

            SPOTTER REPORTED 1 INCH HAIL IN MESQUITE AT BRUTON AND
            175
Special weather statement, Jan 12, 5:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CST WED JAN 12 2005

TXZ120-130015-
ROCKWALL-
520 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF HEATH...OR 3 MILES SOUTHEAST
OF ROCKWALL...MOVING NORTHEAST AT 40 MPH.

HEATH...ROCKWALL AND ROYSE CITY ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Jan 12, 5:32 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
532 PM CST WED JAN 12 2005

TXZ095-106-130030-
DELTA-LAMAR-
532 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 532 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF PARIS TO 15 MILES SOUTHEAST OF BONHAM...MOVING
NORTHEAST AT 35 MPH.

ARTHUR CITY...BLOSSOM...BROOKSTON...COOPER...CUNNINGHAM...DEPORT...
PARIS...PATTONVILLE...PETTY...POWDERLY AND SUMNER ARE IN THE PATH OF
THIS LINE OF STORMS.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 4:57 PM CSTSevere Thunderstorm WarningFWDDallas, Kaufman48 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.